Virginia, 2012

Dense Fog in Virginia, February 16 to 17, 2012

February 16 to 17, 2012 · NWS LWX · 9 events in 9 counties and zones

High pressure built overhead causing mainly clear skies and light winds. Radiational cooling combined with higher amounts of low-level moisture to cause areas of dense fog.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure built overhead causing mainly clear skies and light winds. Radiational cooling combined with higher amounts of low-level moisture to cause areas of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 16, 5:22 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Feb 16, 5:22 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
522 PM EST THU FEB 16 2012

.SYNOPSIS...
LOW PRESSURE WILL MOVE EAST OF THE BAY THIS EVENING. HIGH PRESSURE
BUILDS OVERHEAD LATE TONIGHT THROUGH FRIDAY. COASTAL LOW PRESSURE
WILL IMPACT THE AREA DURING THE WEEKEND WITH RAIN AND SNOW. HIGH
PRESSURE WILL RETURN EARLY NEXT WEEK...BRINGING DRY AND SEASONABLE
CONDITIONS.

&&

.NEAR TERM /THROUGH FRIDAY/...

HARD TO CALL WHAT IS APPROACHING THE BAY A COLD FRONT...AS THERE
IS MINIMAL COLD AIR BEHIND IT. RAFL IS MOVG ONTO THE ERN SHORE.

NORTHWEST FLOW WILL TRIGGER UPSLOPE RAIN/SNOW SHOWERS FOR
LOCATIONS ALONG AND WEST OF THE ALLEGHENY FRONT. ANY SNOWFALL
ACCUMULATION WILL BE LIGHT. HOWEVER...FREEZING DRIZZLE IS POSSIBLE
OVERNIGHT AS TEMPERATURES DROP BELOW FREEZING AND THE SATURATED
LAYER UNDERNEATH THE SUBSIDENCE INVERSION LACKS THE POTENTIAL FOR
ICE CRYSTALS.

E OF THE MTNS...DRY CONDITIONS ARE EXPECTED OVERNIGHT AS HIGH PRESSURE
BUILDS INTO THE REGION. HOWEVER...LOW-LEVEL MOISTURE WILL REMAIN
TRAPPED UNDERNEATH THE SUBSIDENCE INVERSION. WITH CLEARING SKIES
AND LIGHT WINDS...PATCHY DENSE FOG IS POSSIBLE OVERNIGHT. MIN
TEMPS WILL RANGE FROM THE UPPER 20S ACROSS THE ALLEGHENY HIGHLANDS
TO THE UPPER 30S IN DOWNTOWN WASHINGTON/BALTIMORE.

HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY. ANY LEFTOVER FOG
EARLY WILL DISSIPATE ALLOWING FOR PLENTY OF SUNSHINE. DESPITE COLD
ADVECTION...A DOWNSLOPING NORTHWEST FLOW ALONG WITH PLENTY OF
SUNSHINE WILL ALLOW FOR A CONTINUATION OF THE MILD CONDITIONS OF
THE WINTER OF '11-12. MAX TEMPS WILL RANGE FROM NEAR 40 IN THE
ALLEGHENY HIGHLANDS TO THE UPPER 50S ACROSS CENTRAL VIRGINIA.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...

SIGNIFICANT NOREASTER ACROSS THE SOUTHERN AND CENTRAL MID ATLANTIC
BECOMING MORE LIKELY SATURDAY NIGHT THROUGH SUNDAY.

FRIDAY NIGHT...HIGH PRESSURE MOVES EAST ACROSS THE CENTRAL MID
ATLANTIC WITH COMPLETELY CLEAR SKIES BECOMING PARTLY CLOUDY AS
OVERRUNNING HIGH CLOUDS FLOW OVER THE BROAD UPR RIDGE ACROSS THE ERN
CONUS. MIN TEMPS UPR 20S INLAND...LOW TO MID 30S URBAN/NEAR SHORE.

SATURDAY...MID ATLANTIC IS IN THE WARM SECTOR OF THE ADVANCING
SOUTHERN STREAM LOW THAT REACHES THE WRN GULF OF MEXICO. MID/UPR
CLOUDS THICKEN IN DEEP WLY FLOW. HOWEVER...DECENT INSOLATION
EXPECTED THROUGH AT LEAST MIDDAY. MAX TEMPS ABOVE NORMAL IN SLY
FLOW...LOW TO MID 50S.

COASTAL SYSTEM SATURDAY NIGHT THROUGH SUNDAY...DECENT CONSISTENCY IN
THE LAST FEW GLOBAL MODEL RUNS OF A SOUTHERN STREAM DOMINANT SYSTEM
MOVING NORTHEAST FROM THE WESTERN GULF COAST...ACROSS THE DEEP SOUTH
AND ACROSS THE CAROLINAS. PHASING WITH NORTHERN STREAM ENERGY DOES
LOOK TO TAKE PLACE ACROSS THE MID MS VLY WHICH WILL AID
CYCLOGENESIS...PARTICULARLY AS THE SYSTEM REACHES THE CAROLINAS. THE
12Z ECMWF HAS COME IN SLOWER AND FARTHER SOUTH...SO RUN-TO-RUN
FLUCTUATIONS CAN BE EXPECTED OVER THE NEXT FEW DAYS. CONFIDENCE IS
GREATER WITH THE TRACK BEING SOUTH OF LWX...AND WITH HIGH PRESSURE
OVER THE GREAT LAKES BRINGING COLD AIR SOUTH...SNOW IS LOOKING MORE
LIKELY FOR LWX. LEFT BROAD SWATHS OF RAIN/SNOW FROM THE BALT-WASH
METROS AND NORTHWEST TO THE BLUE RIDGE ON SUNDAY. ONE THING IS FOR
SURE...GUIDANCE WILL FLUCTUATE AND THE FORECAST WILL CHANGE OVER THE
NEXT COUPLE DAYS. STAY TUNED.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

HIGH PRESSURE BUILDS AFTER THE SYSTEM PUSHES OFFSHORE IN THE SUNDAY
NIGHT TIMEFRAME...AND CONTINUES THROUGH EARLY NEXT WEEK. INCLUDED
CHANCE POPS ACROSS THE EASTERN HALF OF THE CWA SUNDAY NIGHT FOR WRAP
AROUND SNOW. CONTINENTAL AIRMASS COMES IN /INSTEAD OF CANADIAN/ SO
EXPECT NEAR NORMAL TEMPERATURES. LOCATIONS WITH SNOW ON THE GROUND
CAN EXPECT LOWER TEMPERATURES...PARTICULARLY AT NIGHT.

THE NEXT LOW TAKES A MORE TYPICAL LA NINA TRACK...PASSING TO THE
WEST OF THE MID ATLANTIC...SO EXPECT RAIN WITH THAT SYSTEM IN THE
MIDDLE PART OF NEXT WEEK.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...

DRIER AIR IS MOVING INTO THE MID ATLC RGN BEHIND THE FRONT. LOW-
LEVEL MOISTURE IS EXPECTED TO REMAIN TRAPPED UNDERNEATH THE
SUBSIDENCE INVERSION LIKELY RESULTING IN MORE LOW CLOUDS AND FOG
LATE TONIGHT INTO EARLY FRIDAY.

HIGH PRESSURE WILL BUILD TOWARD THE TERMINALS FRIDAY ALLOWING FOR
VFR CONDITIONS. NORTHWEST WINDS WILL GUST AROUND 20 TO 25 KNOTS.

VFR UNDER HIGH PRESSURE FRIDAY NIGHT THROUGH SATURDAY. WEAKENING
NWLY FLOW FRIDAY NIGHT BECOMES SLY THROUGH SATURDAY AS HIGH PRESSURE
MOVES OFFSHORE IN ADVANCE OF THE APPROACHING STORM. COASTAL SYSTEM
DEVELOPS AND MOVES NORTHEAST OFF THE SOUTHERN MID ATLANTIC COAST
SUNDAY. LOOK FOR RAIN TO DEVELOP SATURDAY NIGHT...WITH A CHANGEOVER
TO SNOW /WITH IFR AND GUSTY NLY FLOW/ AS THE SYSTEM PASSES TO THE
SOUTH. BANDS OF HEAVY SNOW ARE EXPECTED...THOUGH LOCATION IS STILL
UNCERTAIN. STAY TUNED FOR MORE DETAILS.

&&

.MARINE...

WINDS WILL DIMINISH THIS EVENING AS LOW PRES MOVES THROUGH THE WATERS.
NORTHWEST WINDS WILL INCREASE FRIDAY...WHEN A SMALL CRAFT ADVISORY
REMAINS IN EFFECT FOR WIND GUSTS OF 20 TO 25 KNOTS.

NWLY FLOW 10 TO 15 KT WILL EASE FRIDAY NIGHT AS HIGH PRESSURE BUILDS
OVERHEAD. RETURN SLY FLOW SATURDAY AS THE HIGH MOVES OFFSHORE AHEAD
OF THE APPROACHING SYSTEM. LOW PRESSURE DEVELOPS OVER THE CAROLINAS
SATURDAY NIGHT...MOVING SOUTH OF THE CHESAPEAKE BAY ON
SUNDAY...PUSHING NORTHEAST FROM THERE THROUGH SUNDAY NIGHT. NLY/NWLY
FLOW GUSTING ON THE STRONG SCA END...NEAR GALES SUNDAY NIGHT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 7 AM TO 7 PM EST FRIDAY FOR
     ANZ530>543.

&&

UPDATE...WOODY!
PRVS...BJL/BAJ/SG
Hazardous weather outlook, Feb 16, 5:07 PM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
507 PM EST THU FEB 16 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
170915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
507 PM EST THU FEB 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

PATCHY DENSE FOG MAY DEVELOP OVERNIGHT. A DENSE FOG ADVISORY MAY
BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS FRIDAY.

A COASTAL STORM SYSTEM LOOKS TO IMPACT THE REGION SATURDAY NIGHT
INTO SUNDAY NIGHT. ACCUMULATING SNOW IS POSSIBLE.

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE SATURDAY NIGHT
THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-170915-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
507 PM EST THU FEB 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

PATCHY FREEZING DRIZZLE IS POSSIBLE LATE TONIGHT FOR LOCATIONS
ALONG AND WEST OF THE ALLEGHENY FRONT.

PATCHY DENSE FOG MAY DEVELOP OVERNIGHT. A DENSE FOG ADVISORY MAY
BE NEEDED

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COASTAL STORM SYSTEM LOOKS TO IMPACT THE REGION SATURDAY NIGHT
INTO SUNDAY NIGHT. ACCUMULATING SNOW IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 dense fog. Local standard time, as filed.

Dense Fog, Spotsylvania

When
February 16, 7:55 PM EST to 11:55 PM EST
Where
Spotsylvania forecast zone
Reported by
AWOS
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile at Fredericksburg.

Dense Fog, Fairfax

When
February 16, 10:23 PM EST to February 17, 2:43 AM EST
Where
Fairfax forecast zone
Reported by
Unknown
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter mile based on observations nearby.

Dense Fog, King George

When
February 16, 10:55 PM EST to February 17, 3:55 AM EST
Where
King George forecast zone
Reported by
Unknown
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter mile based on observations nearby.

Dense Fog, Culpeper

When
February 17, 1:15 AM EST to 8:55 AM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile at Culpeper.

Dense Fog, Southern Fauquier

When
February 17, 1:15 AM EST to 7:55 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile at Warrenton.

Dense Fog, Orange

When
February 17, 1:55 AM EST to 7:15 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile at Orange.

Dense Fog, Arlington

When
February 17, 2:04 AM EST to 6:05 AM EST
Where
Arlington forecast zone
Reported by
ASOS
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile at Reagan National Airport.

Dense Fog, Stafford

When
February 17, 2:30 AM EST to 7:55 AM EST
Where
Stafford forecast zone
Reported by
AWOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile at Stafford.

Dense Fog, Prince William

When
February 17, 3:00 AM EST to 7:10 AM EST
Where
Prince William forecast zone
Reported by
AWOS

Visibility was reported to be around one quarter mile at Manassas.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366967, 366970, 366972, 366963, 366968, 366962, 366969, 366966, 366964.